Ibuprofen side effects that could signal a kidney problem – call a GP
This Morning: Dr Helen gives advice on mixing painkillers
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Ibuprofen is a popular form of everyday pain relief in the UK. It is used for a range of aches and pains such as toothache and back pain. As an anti-inflammatory, it is also used to treat problems like sprains and strains, and arthritis pain.
Like any medication, it can bring with it some unwanted side effects.
According to the NHS, you should call a doctor or 111 “straight away” if you notice that you have blood in your urine or if you are unable to urinate at all when taking the drug.
These symptoms could mean you have developed a kidney problem.
The health service says: “Call a doctor or contact 111 straight away and stop taking ibuprofen.”
It also advises the same if you spot blood in your vomit or if your poo is black.
This could mean you have bleeding in your stomach.
There are a number of “common” side effects of ibuprofen that can affect one in 100 people.
- Feeling dizzy
- Feeling sick (nausea)
- Being sick (vomiting)
“Speak to a doctor or pharmacist if the advice on how to cope does not help and a side effect is still bothering you or does not go away,” the NHS says.
Ibuprofen can be taken in several different ways including tablets, gels, mousse and spray.
The NHS says: “You’re less likely to have side effects when you apply ibuprofen to your skin than with tablets, capsules, granules or liquid because less gets into your body.
“But you may still get the same side effects, especially if you use a lot on a large area of skin.
“Applying ibuprofen to your skin can sometimes cause your skin to become more sensitive than normal to sunlight. Speak to your doctor if this is a problem.”
If you have been taking ibuprofen in tablet form for a long time it can lead to more permanent damage.
“Ibuprofen can cause ulcers in your stomach or gut, especially if you take it by mouth for a long time or in big doses,” the NHS adds.
“If you need to take it for a long time your doctor may also prescribe a medicine to help protect your stomach.”
Ibuprofen is usually safe for people aged 17 and above.
There are special doses of it available for children.
However, you should not take ibuprofen if you:
- Have ever had an allergic reaction or symptoms like wheezing, runny nose or skin reactions after taking aspirin, ibuprofen or other non-steroidal anti-inflammatory drugs such as naproxen
- Are pregnant.
Source: Read Full Article